Outside of trials used to support FDA clearance of various hyaluronic acid (HA) fillers, reporting on adverse events (AEs) associated with these agents is inconsistent and unreliable. There are, therefore, limited data on rates of AEs associated with injections. However, the evidence we have suggests that rates are thankfully low.1Risk for AEs can sometimes be related to injector skill, although even skilled injectors can see the development of AEs in their patients. The most serious potential AE associated with HA fillers is vascular compromise and subsequent risk of ischemia. There is a risk of visual compromise or even blindness if the filler material is carried to and blocks the retinal artery. Indeed, some cases of blindness caused by injection of fillers have been reported widely in the media.2 Injection into a vessel can lead to occlusion and account for almost all of these cases, while in extraordinarily rare cases an injection adjacent to a small vessel with a fixed structure behind it (such as bone) can create vascular compression.
The Bottom line
Rates of adverse events tend to be low, and most AEs are reversible. The most significant potential AE is vascular compromise. Early identification and management of complications is essential to successful long-term management.
The best defense against vascular compromise is avoidance. Great care should be taken when injecting in the most highly vascular zones of the face. Aspiration (pulling back on the plunger to assure that no blood is seen in the barrel of the needle) is one way to potentially help identify appropriate needle placement (i.e., outside of a vessel), although it is not fool-proof; it is very difficult to aspirate and then be in precisely the same exact spot to then inject product after repositioning from the aspiration. Similarly, use of blunt cannulas is thought to significantly reduce the risk of injecting into a vessel, but it is impossible to guarantee a cannula will not transect a vessel (smaller cannulas like 30g actually seem to be quite sharp).
Thankfully, vascular compromise can potentially be reversed. The key is to try to identify the problem as quickly as possible, and implement effective treatment. Back in 2015, I co-authored expert recommendations for the management of impending necrosis resulting from HA filler, and those guidelines continue to represent my current approach with trying to flood the area with hundreds of units of hyaluronidase enzyme.3 Recent consensus guidelines from the plastic surgery field echo our conclusions.4 The critical importance of this topic warrants a review of the recommendations.
SIGNS AND SYMPTOMS OF VASCULAR COMPROMISE
- Persistent/disproportionate pain
- Changes in skin color (i.e., mottled purpling)
- Blurred vision
- Loss of vision
- Tissue necrosis (delayed reaction)
Managing Vascular Compromise
Every cosmetic dermatologist who performs HA filler injections should have hyaluronidase (marketed in the US as either Vitrase, purified ovine testicular hyaluronidase, or Hylenex, purified recombinant human hyaluronidase) on-hand in the clinic. Hyaluronidase degrades HA.
Our guidelines called for a minimum of 200U of Vitrase injected immediately at the first suggestion of impending necrosis. Larger volumes may be injected, depending on the area targeted and/or the amount of filler to be degraded. There is a very low incidence of hypersensitivity reactions to hyaluronidase, however, the risk of necrosis is sufficiently high that experts generally encourage initiation of treatment without a requisite skin test.
Hyaluronidase should be injected directly into the area where compromise is suspected (See table) and may be massaged to facilitate spread. Only a few injection sites are required for most cases. Injections may be repeated every one to two hours until evidence of very significant improvement or reversal is seen.3,4
Application of warm compresses (to increase vascular dilation and blood flow) and massage are also indicated at the first signs of impending necrosis.
Most injectors are aware of the possible role for hyaluronidase to reverse potential vascular compromise. Adjunctive approaches may be less familiar. Diluting hyaluronidase with lidocaine is thought to provide benefit in two ways. The additional volume increases dispersion of the enzyme while vasodilation from the anesthetic (without lidocaine) supports needed blood flow. Alternatively, saline can be used to dilute hyaluronidase, providing an increase in volume and subsequent dispersion but without additional vascular effects.
Awareness of the potential role for topical nitroglycerin (NTG) paste has increased but warrants attention. Some studies indicate that topical NTG instigates vasodilation and thus could reduce the risk for necrosis.5 But, at least in one animal study, there is controversy about nitropaste helping treat necrosis. A recent paper related to a mental artery occlusion after poly-l-lactic acid, found nitropaste along with aspirin and warm compresses to be helpful.6 There is a risk of orthostasis associated with application of topical NTG, so patients should be in a prone position when it is applied, (and the physician should apply with a glove).
Oral aspirin 650mg daily may be administered to theoretically prevent further clot formation due to vascular compromise and is often continued for about a week.
A variety of additional interventions have been suggested in addition to hyaluronidase +/- NTG paste +/- aspirin. These interventions are aimed at healing the site of necrosis (such as hyperbaric oxygen) or further supporting vascular function. Our guidelines address these, and it may be worth reviewing recommendations, keeping in mind that the critical role of intervention is to restore vascular function and minimize or prevent any ischemic consequences.3
A more common but less serious AE associated with injectable fillers is bruising. Risk of bruising always exists, but the incidence may be technique dependent. Bruising is shown to occur more frequently after injection into the dermal and immediate subdermal planes and when using fanning and threading techniques.4 Use of blunt cannulas has been proposed to reduce the risk for also bruising, similar to necrosis.7
There is a lack of solid evidence for interventions to reduce or prevent bruising. Patients who are prone to bruising may temporarily withdraw aspirin or other known anticoagulant therapies with the consent of the prescribing physician. I try to avoid discontinuation of any “therapeutic anticoagulants” as prescribed for a patient with a history of a heart attack, stroke, blood clot, or AFib. If bruising is evident immediately post injection, pressure and cold compresses may help minimize it.
Both arnica and topical vitamin K have been proposed as antidotes to bruising. A randomized, placebo-controlled, split-face study I conducted with Ashish Bhatia, MD found that resolution of the field of purpura was consistently greater with a vitamin K oxide gel after the second day of treatment.8 Differences in active versus placebo scores did not reach statistical significance during the nine-day study, however, there was a trend toward faster resolution of purpura with active product. Because topical vitamin K is safe and was not associated with any adverse events, prophylactic application in the days prior to injection may be recommended to interested patients. Pulsed dye laser (PDL) has also been found to decrease bruising, and is sometimes considered in the subsequent few days after the filler session before the purple bruise turns yellow.
Less frequently addressed AEs related to injection of HA fillers are hyperpigmentation and Tyndall effect. Patients with darkest skin types may develop injection site post-inflammatory hyperpigmentation (PIH).4 Any resultant hyperpigmented macules thankfully tend to be small. Treatment, if desired by the patient, is the same as for any other incidence of PIH, including potentially topical retinoids, skin lighteners (either/or prescription or cosmeceutical grade), or topical azelaic acid. Bruising and hyperpigmentation may also be addressed with energy-based devices.
When HA is placed too shallow, especially when particulate HA fillers are inappropriately implanted into the superficial dermis or epidermis, a Tyndall effect may be seen—leading to a bluish appearance of the overlying skin. Hyaluronidase is the treatment of choice, injected at the site of “bluing” to dissolve the superficially-placed HA filler. Alternatively, a small gauge needle or incisional technique may be employed to express the improperly placed filler material.
1. Fitzgerald R, et al. Adverse Reactions to Injectable Fillers. Facial Plast Surg. 2016 Oct;32(5):532-55.
2. Accessed at https://www.allure.com/story/woman-botched-dermal-filler-cause-permanent-blindness.
3. Cohen JL, et al. Treatment of Hyaluronic Acid Filler-Induced Impending Necrosis With Hyaluronidase: Consensus Recommendations. Aesthet Surg J. 2015 Sep;35(7):844-9.
4. Urdiales-Gálvez F, et al. Treatment of Soft Tissue Filler Complications: Expert Consensus Recommendations. Aesthetic Plast Surg. 2018 Apr;42(2):498-510.
5. Kleydman K, Cohen JL, Marmur E. Nitroglycerin: a review of its use in the treatment of vascular occlusion after soft tissue augmentation. Dermatol Surg.2012 Dec;38(12):1889-97.
6. Yuan JT, Chang TW, Yu SS, Arron ST. Mental Artery Occlusion From Poly-L Lactic Acid Injection at the Lateral Chin. Dermatol Surg. 2017 Nov;43(11):1402-1405.
7. Cohen JL. Utilizing blunt-tipped cannulas in specific regions for soft tissue augmentation. J Drugs Dermatol. 2012 Aug;11(8):s40-1.
8. Cohen JL, Bhatia AC. The role of topical vitamin K oxide gel in the resolution of postprocedural purpura. J Drugs Dermatol. 2009 Nov;8(11):1020-4.